Over-The-Counter Medicines for Infants and Children
Over-the-counter (OTC) drugs are medications you can buy without a health care provider's
prescription. They usually come as pills, capsules, or liquids, and are sold in drugstores
OTC drugs have information on the bottle or box. Always read this information before
using the medicine. This information tells you:
Here are tips from some professional health organizations and the FDA on how to give
OTC medicines to children:
OTC cough and cold medications should not be given to infants and small
children without talking with your child's health care provider first. The FDA
and American Academy of Pediatrics (AAP) recommend against giving them at all
to infants and children under the age of 2 because of possible serious life-threatening
Medication doses for infants and young children are based on age and weight.
Know your child's weight.
Follow the directions for age and weight. If the recommended age is not your
child's age, don't give the medicine.
If no dose is given on the bottle or package for children under 12 years old,
ask your health care provider or pharmacist if it is OK to give the medicine
to your child. Ask how much you should give and when you should give it.
Liquid medicines usually come with a cup, spoon, or syringe to help measure the
right dose. Always use these items to give medicine to infants and very young
children. Using a kitchen teaspoon is not the correct way to measure. A teaspoon
is usually considered to be 5 cc or 5 mL, but kitchen teaspoons can vary in size
from between 2 mL and 10 mL.
If you want to mix medicine with milk or formula, first put the medicine in 1
ounce of milk and have the child drink it all. Then feed the remaining formula
or milk in the bottle.
Always measure or give medicine with a good light turned on. Insufficient light
could cause you to give the wrong medicine or the wrong dose.
Never let young children take medicine by themselves.
Many OTC cough and cold medicines contain a combination of ingredients to treat several
symptoms. Your child might be getting some of the same ingredients in other medicines.
For example, Tylenol and Nyquil contain the same ingredient — acetaminophen. Be sure
to read the list of active ingredients (the ingredients that make the medicine work)
for each OTC medicine you give your child. Make sure he or she is not getting a double
dose of the same medication. You need to make sure that the total amount of a medicine
is not more than the recommended dose.
Combinations of medicines found in multisymptom medicines may cause more side effects
in children. The combination of antihistamines and decongestants in some "cold remedy"
medicines can have side effects like hyperactivity, sleeplessness, and irritability
in children. To be safe, don't combine prescriptions, supplements, or multisymptom
medicines without checking with your health care provider or pharmacist.
Watch the ingredients
Sometimes the ingredients for a medicine change, but the name stays the same. For
example, the formulation of Kaopectate, an OTC medicine for diarrhea, changed so it
now contains bismuth subsalicylate. The older versions contained only kaolin and pectin
or attapulgite. (Bismuth subsalicylate is also found in Pepto-Bismol. This is an OTC
medicine for upset stomach and diarrhea.) Bismuth subsalicylate is NOT recommended
for children younger than 19 because of the risk of a rare but sometimes deadly condition
called Reye syndrome.
Because of Reye syndrome, do not give a child younger than 19 any product with aspirin or similar drugs called "salicylates"
unless your health care provider tells you to. Instead of aspirin or other salicylates,
you can give your child acetaminophen.
Watch the amounts
Be sure to take into consideration the concentrations of ingredients when you determine
the amount you give your child. Medicines with the same brand name can be sold in
different strengths. This includes infant, children, and adult formulas. Infant drops
of some medicines, for example, are stronger than the liquid elixir of the same medicine
for toddlers or children. This is because infants may not be able to drink a large
volume of medicine to give their proper amount. Don't make the mistake of giving higher
doses of the infant drops to a toddler thinking the drops are not as strong.
Here are some other suggestions:
Talk to your health care provider or pharmacist to find out what mixes well
and what doesn't. Medicines, vitamins, supplements, foods, and beverages don't
always mix well with one another.
Don't call medications "candy." If children find medicine at a later time,
they may consider it "candy" and eat it without your knowing.
Always use child-resistant caps and store medicines in a safe place. Relock the
cap after each use. Be especially careful with any products that contain iron.
They are the leading cause of poisoning deaths in young children.
Before you give a medicine, check the outside packaging for damage such as cuts,
slices, or tears. Check the label on the inside package to be sure you have the
right medicine. Make sure the lid and seal are not broken. Check the color, shape,
size, and smell of the medicine. If you notice anything different or unusual,
talk to a pharmacist or your health care provider.
Classes of OTC medicines
OTC medicines are divided into the following classes:
Brand names of OTC medications can change and store brands are common. Be sure to read the labels to know what
the active ingredients are in all products.
Analgesics treat pain and fever. Use caution with different forms of these drugs. Some are more concentrated than
others. Common analgesics for infants and children are acetaminophen and ibuprofen.
Do not give aspirin to children younger than 19, because it can cause a rare but sometimes
deadly condition called Reye syndrome.
Antihistamines treat runny noses, itchy eyes, and sneezing caused by allergies
(but not colds). Some can cause sleepiness. These are not recommended for children younger than
2. Use only with your health care provider's OK in young infants or children
with asthma. Examples of antihistamines include dexbrompheniramine (often in
combination with decongestants like phenylephrine), chlorpheniramine, diphenhydramine,
cetrizine, and loratadine.
Expectorants and combination cough medications may help loosen mucus. Cough suppressants numb the reflex to cough. Coughing is necessary to clear
mucus and bacteria from the lungs. Check with your child's health care provider
before using cough-suppressing syrups. Guaifenesin, an expectorant, helps thin
mucus that is more easily removed by coughing.
Decongestants can relieve stuffiness caused by allergies or colds by temporarily
shrinking the membranes in the nose to make breathing easier. They should not be used for more than 2 days to 3 days in a row. Decongestants
taken by mouth can have a number of side effects like irritability, sleeplessness,
Medicines for diarrhea. These are usually not necessary. Instead, give your child plenty of fluids and
let the disease run its course. Diarrhea can be dangerous in newborns and infants.
In small children, severe diarrhea lasting just a day or 2 can lead to dehydration.
Because a child can die from dehydration within a few days, you should see a
health care provider as soon as possible if an infant has diarrhea. Talk to your
health care provider before giving these medicines to infants or children. One
medicine for diarrhea, bismuth subsalicylate should not be given to a child younger than 19. Another medicine for diarrhea, loperamide,
should not be given to a child younger than 2.
Laxatives relieve constipation and work by several methods. Some add fiber or water to stool to make it more bulky and easier for intestines
to eliminate it. Some coat the surface of the stool to make it more slippery.
Some soften the stool so it passes more easily. Others cause the intestines to
contract more forcefully. Do not give infants or children laxatives without talking to your child's health care
provider. Examples of laxatives include glycerin suppositories, magnesium citrate,
magnesium hydroxide, mineral oil, psyllium, senna, methylcellulose, castor oil,
and sodium phosphate.